West Virginia, 2001

Flash Flooding and Damaging Winds in West Virginia, July 8 to 9, 2001

July 8 to 9, 2001 · NWS RNK · 4 events in 4 counties and zones

Persistent heavy rain from thunderstorms produced major flash flooding across the south portion of Mercer County from the morning of the 8th through the early morning of the 9th. Numerous evacuations were required with damage to homes and businesses.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the morning of the 8th produced damaging winds and flash flooding.Persistent heavy rain from thunderstorms produced major flash flooding across the south portion of Mercer County from the morning of the 8th through the early morning of the 9th. Numerous evacuations were required with damage to homes and businesses. Numerous roads were closed with many washed out by the flooding and mudslides. In the south half of Summers County, heavy rains caused rockslides, and numerous small rivers and streams to flood. Numerous roads were closed and several washed out.Thunderstorm winds downed power lines along Route 12, two miles northeast of Alderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 2:00 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:00 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 AM EDT SUN JUL 8 2001

MCS DEVELOPING OVER OH/NRN WV/WRN PA SHOULD DROP SEWD SIMILAR TO
AVN/RUC. WILL HAVE LIKELY POPS NW...TAPERING OFF TO HIGH CHC HEADING
SE AND WORD AS MORNING OR MAINLY MORNING. AIRMASS ADVECTING INTO THE
FA IS VERY WARM & MOIST. THIS TROPICAL TYPE AIRMASS WILL BE TOUGH TO
GET SVR...BUT SHOULD HAVE SOME HEAVY DOWNPOURS & WILL AT LEAST ADD
THAT TO NW GROUPS.

NEXT MCS IS THE FORECAST PROBLEM. THE FA REMAINS IN A GOOD LOCATION
ON THE EAST SIDE OF THE UPPER RIDGE FOR ANOTHER TO TRACK THRU LATE
TONITE OT MON MORN. THE AVN IS THE MOST AGRESSIVE WITH MCS
DEVELOPMENT LATE TONIGHT- TO THE POINT IT LOOKS LIKE IT MAY BE
SUFFERING FROM SOME CONVECTIVE FEEDBACK OVERDEVELOPING AN H85/SFC
LOW MON NITE/TUE MORN. I THINK ITS A GOOD IDEA TO HAVE SOME CHC
MENTIONED THOUGH...SO WILL LEAN TOWARD THE AVN MOS POPS RATHER THAN
THE NON-EXISTENT NGM MOS FOR TONITE/MONDAY- ESPECIALLY IN THE MTNS.

ALL LONGER RANGE MODELS ARE COMING TOGETHER TOWARD A FROPA EARLY WED
AS THE EAST COAST TROF DEEPENS. MUCH COOLER AIR SHOULD BE MOVG INTO
THE AREA THU/FRI. WILL CONT THE CHC SHRA/TSRA FOR TUE/WED IN THE
EXTENDED...WITH FAIR WX AFTER. MAY LOWER SOME TEMPS DAYS 6 & 7.

FCSTID = 6
ROA   88  70  89  69 /  60  20  20  10
LYH   85  66  87  66 /  60  10  20  10
DAN   89  71  90  70 /  50  10  20  10
BLF   81  66  83  66 /  70  30  40  20
LWB   80  63  82  63 /  70  20  30  20
BCB   83  65  84  65 /  60  20  30  20
TNB   78  65  81  65 /  60  30  40  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Jul 8, 4:35 AM EST, 3 hours before
VAZ011-018>020-WVZ042>045-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT SUN JUL 8 2001

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST WEST VIRGINIA...

AT 535 AM...AN AREA OF STRONG THUNDERSTORMS WAS MOVING RAPIDLY INTO
SOUTHEAST WEST VIRGINIA. THE LEADING EDGE OF THE STORMS WAS NEAR
WESTERN GREENBRIER COUNTY...AND WILL PASS THROUGH THE RUPERT...
CLINTONVILLE AND QUINWOOD AREAS BETWEEN 540 AM AND 600 AM. THE STORMS
SHOULD THEN PASS THROUGH THE HINTON AREA AFTER 600 AM...AND REACH
THE LEWISBURG AND UNION AREAS BETWEEN 600 AM AND 630 AM. THE
BLUEFIELD AREA WILL BE AFFECTED BY 700 AM. AS THE STORMS CONTINUE
MOVING SOUTHEAST...THEY WILL ALSO REACH VIRGINIA COUNTIES BORDERING
WEST VIRGINIA BY 700 AM.

THESE STORMS ARE PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES...
AND WILL HAVE HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES IN
LESS THAN AN HOUR.  THIS WILL CAUSE SOME MINOR FLOOD PROBLEMS OF
WATER ON THE ROADS IN POOR DRAINAGE AREAS. IN ADDITION...BECAUSE OF
THEIR FAST MOVEMENT...THEY MAY PRODUCE WIND GUSTS TO AROUND 40 MPH.

IF YOU ARE OUTSIDE AND THREATENING WEATHER APPROACHES...SEEK SAFE
INDOOR SHELTER. MOTORISTS SHOULD WATCH FOR FLOODED ROADWAYS AND
REDUCED VISIBILITIES DUE TO THE HEAVY DOWNPOURS.

JJ

The radar

The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 8, 7:35 AM EST
Where
Monroe County, 4 mi NW of Lindside
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.480, -80.717

Thunderstorm Wind, Greenbrier

When
July 8, 7:40 AM EST
Where
Greenbrier County, 2 mi NE of Alderson
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -80.617

Flash Flood, Mercer

When
July 8, 9:00 AM EST to July 9, 3:00 AM EST
Where
Mercer County, Countywide
Property damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Flash Flood, Summers

When
July 8, 9:00 AM EST to July 9, 3:00 AM EST
Where
Summers County, South Portion
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258164, 5258165, 5258166, 5258167.